Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 30, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 18, 1998, 12:32 AM EDT for Hampton County, South Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 1998, 12:32 AM EDT (04:32 UTC)
- Expired
- Apr 18, 1998, 1:35 AM EDT
- In force
- 63 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 16 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
233 WUUS1 KCHS 180433 RRA SVRCHS SCC049-180535- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1232 AM EDT SAT APR 18 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMPTON COUNTY IN SOUTH CAROLINA * UNTIL 135 AM EDT * AT 1225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF NEWINGTON GEORGIA... MOVING NORTHEAST 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JUST EAST OF THE SAVANNAH RIVER AT 1240 NEAR ESTILL BY 1245 NEAR ALMEDA AND ROUTE 278 AT 120 AM DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS MJR/MJL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:35 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Apr 17, 8:35 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 835 PM EDT FRI APR 17 1998 SFC ANLY SHOWS FRONT DISSECTING GA FROM NE TO SW AND CLIPPING UPR SC. CURR RADAR LOOP SHOWING ISOLD LGT SHOWRS ON THE ERN EDGE OF LARGER AREA IN SERN GA. LIKE TO KEEP THE POPS IN SERN GA THRU THE RMNDR OF FIRST PD AND WORDED FOR POSS SVR IN EXTREME NWRN PART OF CWA WHERE BOX CURR IN EFFECT. BLV THERE IS THE POSS FOR SOME SHOWERS/TSTMS TO HOLD TOGETHER TO WARRANT SLIPPING IN A 20 POP FOR SC PORTION OF CHS CWA FOR THE OVERNITE PD AS WELL. EXTREME CSTL COUNTIES ADMITTEDLY MARGINAL...BUT A 20 POP WOULDNT HURT. DWPTS RUNNING UPR 60S/NR 70 FOR ENTIRE CWA AND RECMND UPPING OVRNITE LOWS TO UPR 60S ACRS THE BOARD ESP WITH INCRSD CLD COVER FROM BLOWOFF OF STORMS TO THE W. OTHER THAN THAT...NO RECMNDD CHGS FOR ZONES. ON CWF...ARE BORDERLINE SCA ESP S HALF OF CSTL AREA. HOWEVER...HAVE BEEN ADVERTISING SCA ON MANY TELCO FISHING TOURNAMENT QUESTIONS THROUGHOUT TODAY. AS FRONT REMAINS CLOSE TO THIS AREA AND A FOCUS FOR ACTIVITY THRU WKEND AND ENUF OF A PRES GRAD TO KEEP WINDS UP...FEEL IT BEST TO CONT SCA CONDS ESP WITH OUTLOOK FOR ACTIVITY THRU SAT...THRU SUN FOR THAT MATTER. WILL WORD FIRST AND SECOND PD TO REFLECT EXPCTD SCA CONDS. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 1:33 AM EDT | Severe Thunderstorm Warning | CHS | Allendale | 57 min |
| Apr 18, 2:29 AM EDT | Severe Thunderstorm Warning | CHS | Colleton, Hampton | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.